Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Epzicom option
May 31, 2013

My doctor has recently switched me from Truvada to Epzicom, due to the renal inefficiency I was experiencing. I have been on Epzicom for 12 weeks now, and my recent labs show a slow but gradual improvement in kidney function. I tested negative for the hypersensitivity allergy to abacavir, yet I appear to be having a minor rash/itching breakout on my trunk the last 2 weeks. My doctor still believes it's due to the Epzicom.

Here is my question..actually 2.

I am also taking Isentress...and would like to continue doing so. If we switch out the Epzicom, what options remain since I cannot do tenofovir?? Also, my doctor wants me to consider taking a treatment holiday due to this reaction. I believe this is a bad - and unnecessary suggestion but I would like your confirmation on that!

Thank you!

Response from Dr. Young

Hello and thanks for posting.

Healthy aging with HIV requires thoughtful monitoring of HIV medications as well as prevention HIV-related comorbid illnesses. Among these kidney disease and renal impairment are well recognized. A switch from Truvada to Epzicom certainly is reasonable if you had tenofovir-related kidney injury, or if as a function of other factors, decline in estimated kidney function.

If you tested negative for HLA B5701 genetic markers, then the risk of abacavir hypyersensitivity reaction (HSR) is virtually zero, but it's conceivable that you could still develop a mild allergy. Sometimes this allergy is very mild and improves without additional intervention, and in other circumstances can require treatment switch. We have successfully treated people through mild allergic reaction (without HSR) in the past.

If its decided that you can't take either tenofovir or abacavir, you'd begin to fall outside of the range of the usual first-line treatment (hence part of my desire to see if you really need to discontinue abacavir). Three active medications would be preferred, unless one was a boosted protease inhibitor. Options could include other NRTIs (such as AZT- but potentially side effect prone), a NNRTI, PI or CCR5 inhibitor- maraviroc. There's no clear winner in this set, but since you're already taking the twice-daily raltegravir (Isentress), I'd be intrigued by the possibility of using the also twice-daily maraviroc- it's very well tolerated, and if anything should be used in earlier rounds of treatment.

As for the treatment discontinuation; if the rash is not severe, it's not absolutely indicated and generally it's better from an immunological perspective not to stop treatment. Having said that, a short-term stop to allow side effects to resolve rarely causes significant problems and should allow your current symptoms to abate.

I hope that's helpful. Stay in touch and let us know how things resolve. BY



Previous
atripla storage
Next
Meds effect on liver - What should we do?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement